Minnesota, 2023Flash Flood in Minnesota, August 5 to 6, 2023
August 5 to 6, 2023 · NWS FGF · 1 event in 1 county or zone
After reports of over 3 inches of rain fell, water began to pool in urban areas in Cass and Clay counties. Numerous reports of flooding came in after an areal flood advisory was issued.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After reports of over 3 inches of rain fell, water began to pool in urban areas in Cass and Clay counties. Numerous reports of flooding came in after an areal flood advisory was issued.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 5, 6:03 PM CST, 44 minutes earlier.
Area forecast discussion, Aug 5, 6:03 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
703 PM CDT Sat Aug 5 2023
.UPDATE...
Issued at 659 PM CDT Sat Aug 5 2023
Upper low continues to move east-southeast this evening. Showers
and embedded thunderstorms are forming, generally in waves, in
areas to the east of the Red River, with more stratiform activity
to the west. Some of the updrafts have been strong enough to
produce funnel clouds as low-level vorticity is rather high. This
threat will diminish through the evening.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 341 PM CDT Sat Aug 5 2023
-Rain showers with embedded (scattered) thunderstorms are on track
to overspread southeast ND and west central MN through the evening
hours/overnight transitioning southeast through Sunday. Lightning
will be the main threat, and severe thunderstorms are not
anticipated. A few stronger storms capable of small hail and gusts
to 40 mph will still be possible.
-Localized heavy rain may lead to excessive runoff if rates are high
enough (3"+/hr), particularly in locations near the SD border where
earlier thunderstorm activity occurs. The probability for higher
rates is low in all by our far south (south of I-94), with
probabilities shifting towards SD/southern MN for 2"+ totals.
The main mid level circulation is deepening over central SD in line
with the southerly track that had been favored on ensemble/forecast
trends in the last 24hr. As a result the strongest signal for broad
heavier rain has shifted south. We are seeing broad areas of
moderate rainfall with embedded thunderstorms filling in the
northern side of this circulation along the warm conveyor belt and
eventually this should move into the I-94/US10 corridor early this
evening. Elevated instability in the RAP is 1000+ J/KG but
skinnier profiles are favored and cloud cover would limit surface
based convection. As a result even the strongest updrafts will
mainly favor heavy rain/smaller hail and max gusts to 40 mph.
Still, with at least some potential for training within these
heavier rain pockets there is potential for 1-3"/hr rates. Over
dry soils we would likely need 4-5"/hr rates for flash flooding,
but preconditioned locations could support excessive runoff if 3"+
rainfall fell over 6hr (mainly near the SD border).
Additional storms are forming near the cold front as an inverted
trough is beginning to form ahead of the norther wave/mid level jet
in Canada. The interaction of these features is still highlighted by
CAMs to resulting in organized deformation in our east-southeast late
this evening into the overnight/early morning hours with broad light
to moderate rainfall. HREF probs show 90%+ probs for 0.01" per hour
during those periods while blended ensemble 12hr probs for 0.1"+ are
60-80%. The probability for 0.5" and 1.0"+ 6hr probs drops off
quickly (main to the south of I-94) and for those values
thunderstorm activity would likely need to occur farther north).
THe entire deformation area of rain should decrease in intensity
and transition southeast through Sunday morning, with dry
conditions arriving by midday based on current timing/consensus.
.LONG TERM...(Monday through Saturday)
Issued at 341 PM CDT Sat Aug 5 2023
-The pattern will support low probabilities for showers or
thunderstorms, with the probability for hazardous weather low through
the long term periods.
-Temperatures will tend to remain near seasonal normals early in the
week, with below average temperatures (by 5-10F) favored late next
week into next weekend.
Large scale mid/upper level pattern will tend to be dominated by
relatively flat NW zonal flow in our region as a result of broad
ridging in the southwest US and a more elongated Hudson Bay low in
Canada. There is variance in the strength and exact position of those
upper level features, but the main impact on the pattern locally
between the various clusters is on the timing/track of progressive
weak mid level shortwaves. Due to the flow and limited southerly
return before each cold front (and tendency for moisture return to
be from drier parts of Canada) the potential for wetting
precipitation (0.1") and instability will be low with each of these
waves and associated fropas. As a result there isn't a signal for
severe potential in NBM CWASP or GEFS based machine learning from
CSU.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 634 PM CDT Sat Aug 5 2023
MVFR conditions are possible tonight as showers and embedded
thunderstorms move across the area. An upper low will pass to our
south overnight and into Sunday morning, which will gradually
shift the winds more out of the north. As this happens, showers
will be winding down in coverage, with slow improvements in
ceilings. Visibility is expected to remain 5SM or higher,
especially outside of heavier shower activity. VFR conditions
develop by mid-morning Sunday.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...Lynch
SHORT TERM...DJR
LONG TERM...DJR
AVIATION...Lynch
Hazardous weather outlook, Aug 5, 2:31 PM CST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
331 PM CDT Sat Aug 5 2023
MNZ001>003-006-008-009-013>017-022>024-027>032-040-NDZ027>030-038-
039-049-052-053-062045-
West Polk-Norman-Clay-Lake Of The Woods-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-
331 PM CDT Sat Aug 5 2023
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms are expected across the
region beginning this morning and lasting through Sunday. The
main hazard will be lightning and areas of locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Showers and storms will diminish from north to south through
Sunday. The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ004-005-007-NDZ006>008-014>016-024-026-054-062045-
Kittson-Roseau-West Marshall-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Western Walsh-
331 PM CDT Sat Aug 5 2023
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Local storm report, Aug 5, 5:47 PM CST, 1 hour before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
647 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Rain 1 SE West Fargo 46.86N 96.89W
08/05/2023 E1.80 inch Cass ND Public
&&
TTLocal storm report, Aug 5, 5:48 PM CST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
648 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Rain Horace 46.76N 96.91W
08/05/2023 M2.35 inch Cass ND Public
&&
TTLocal storm report, Aug 5, 5:52 PM CST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
652 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Rain 1 S West Fargo 46.86N 96.90W
08/05/2023 M2.78 inch Cass ND Public
&&
TTSpecial weather statement, Aug 5, 5:56 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
656 PM CDT Sat Aug 5 2023
MNZ003-NDZ038-039-060600-
Clay-Barnes-Cass-
Including the cities of Moorhead, Valley City, and Fargo
656 PM CDT Sat Aug 5 2023
...FUNNEL CLOUDS POSSIBLE ACROSS SE NORTH DAKOTA AND PORTIONS OF WEST
CENTRAL MINNESOTA...
Showers and thunderstorms have developed across
portions of eastern North Dakota and west central Minnesota.
Conditions are favorable for funnel clouds with thunderstorms that
develop. These types of funnel clouds are usually short lived,
however, they can and occasionally do touch the ground and cause
minor damage. Because of this possibility, If you see one of these
funnel clouds approaching the ground, take cover immediately.
Local storm report, Aug 5, 6:26 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
726 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Rain 2 WSW Brampton 45.98N 97.82W
08/05/2023 M4.04 inch Sargent ND Mesonet
NDAWN report.
&&
TTSpecial weather statement, Aug 5, 6:32 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
732 PM CDT Sat Aug 5 2023
MNZ027-028-060115-
West Becker MN-East Becker MN-
732 PM CDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of central Becker
County through 815 PM CDT...
At 732 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rochert, or 10 miles east of Detroit Lakes, moving northwest at 10
mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Height Of Land Lake and Rochert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4683 9553 4677 9563 4690 9583 4701 9562
TIME...MOT...LOC 0032Z 139DEG 9KT 4684 9563
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Lynch
Flash Flood, Clay
- When
- August 5, 6:47 PM CST to August 6, 3:00 AM CST
- Where
- Clay County, 2.28 mi SSW of Moorhead to 2.04 mi SSW of Moorhead
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 46.850, -96.770
Public reports stranded vehicles in Moorhead due to flooded roadways.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, August 5, 20231 death · 3 injured · 61 kt wind · 5 events
- Flood in Alaska, August 5 to 6, 2023$7.0 million · 1 event
- Wildfire in Idaho, August 5 to 31, 2023$5.0 million · 1 event
- Hail and Damaging Winds in Kansas, August 5, 2023$2.2 million · 1.25 in hail · 10 events
- Tornadoes and Flash Flooding in Iowa, August 5, 2023$1.7 million · EF0 · 12 events
- Wildfire in Colorado, August 5 to 31, 2023$1.0 million · 1 event
- Wildfire in Texas, August 5 to 10, 2023$500,000 · 1 event
- Hail and Damaging Winds in Alabama, August 5, 2023$72,000 · 1 in hail · 39 events
- Hail and Damaging Winds in Kansas, August 5, 20231 injured · $67,000 · 2 in hail · 19 events
- Damaging Winds in Tennessee, August 5, 2023$108,000 · 65 kt wind · 13 events
- Flood and Damaging Winds in Kansas, August 5, 2023$53,000 · 61 kt wind · 23 events
- Tornadoes and Damaging Winds in Iowa, August 5, 2023$50,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133045.